You might not have heard the latest news that there is another recall of the diabetes drug metformin.
Medication recalls typically occur when there are high levels of potentially unsafe chemicals in the medication after it’s been manufactured and distributed to patients.
If you’re a patient taking metformin for type 2 diabetes, you probably have questions about this new recall and what you should do next.
Read on to learn why metformin is being recalled and see if you’re impacted.
What Is Metformin?
Metformin hydrochloride is one of the most commonly prescribed medications for type 2 diabetes. The generic name most commonly prescribed is metformin, and the brand name for metformin is Glucophage.
Metformin doesn’t cause low blood sugar (hypoglycemia), which is one of its benefits. Because it doesn’t cause low blood sugar, people with type 2 diabetes can take metformin with other medications like sulfonylureas and injectable insulin.
Metformin is in a drug class called biguanides. Biguanides help reduce the amount of sugar your liver makes while improving insulin sensitivity, which helps reduce high blood sugar. There are two types of metformin – regular and extended-release (XR) tablets.
The standard dosage for metformin ranges from 500 milligrams to a maximum of 2,550 milligrams per day. Healthcare providers usually recommended you split the dose among meals, typically three times per day.
While metformin is most commonly used for type 2 diabetes, it’s also used to help treat polycystic ovarian syndrome (PCOS). Polycystic ovarian syndrome is a hormonal disorder in women often stemming from insulin resistance.
One of the benefits of metformin is that it may support weight loss and doesn’t promote weight gain like some diabetes medications. If you’re overweight, weight loss of 5-10% of your body weight can improve your blood glucose levels and improve insulin sensitivity.
Get Your FREE Diabetes Diet Plan
- 15 foods to naturally lower blood sugar levels
- 3 day sample meal plan
- Designed exclusively by our nutritionist
What is The Metformin Recall?
The Food and Drug Administration issued a notice given by Viona Pharmaceuticals, Inc. on January 7, 2022. Viona Pharmaceuticals is voluntarily recalling 23 lots of Metformin Hydrochloride Extended-Release Tablets, USP 750 mg.
The impacted batches of metformin were found to have high levels of N-nitrosodimethylamine, or NDMA.
NDMA is a probable cancer-causing compound, and levels were above the acceptable limit of no more than 96 ng (0.096 μg) per tablet.
The metformin drugs impacted by this voluntary recall are in HDPE (high-density plastic) bottles in counts of 100 tablets. According to the statement, the extended-release metformin tablets affected in this recall can be described as “white to off-white, capsule-shaped, uncoated tablets, debossed with “Z”, “C” on one side and “20” on the other side.”
This isn’t the first time there has been a recall of metformin. Nostrum Laboratories Inc. issued a similar recall of metformin extended-release tablets in 2020 and 2021 due to high levels of NDMA.
Several other manufacturers issued metformin recalls in 2020, including Granules Pharmaceuticals, Lupin Pharmaceuticals, Marksans Pharma Limited, and Amneal Pharmaceuticals, all due to high levels of NDMA detected in laboratory tests.
What Is NDMA And Why Might Exposure Be Harmful?
N-nitrosodimethylamine (NDMA) is an organic chemical most commonly found in tobacco smoke, chewing tobacco, cured meats, beer, fish, and other foods. It can form as a result of treating wastewater with chlorine.
NDMA is present in foods rich in nitrates, such as deli meats cured with nitrates as well as smoked meats.
NDMA is classified as a “probable human carcinogen,” which means that exposure may increase your risk of developing cancer.
While we’re all exposed to low levels of several chemicals, including NDMA, cancer risk tends to be highest among people who are exposed to high levels of the carcinogen over a prolonged period.
Animal studies found that high levels of NDMA might cause cancer of the stomach, liver, and lung. No human cancer cases have been directly linked to NDMA at this time.
But, since NDMA has caused adverse events in animal studies and is known to be a probable human carcinogen, pharmaceutical companies want to be cautious with higher-than-accepted levels of the chemical in their product.
Which Batches Are Affected By The Metformin Recall?
Check to see if your batch of metformin is impacted by the most recent metformin recall below:
|Lot #||Expiration Date|
What To Do If You Take Metformin
If the metformin recall impacts you, contact your healthcare provider to see what you should do for alternative treatment.
Don’t throw away the recalled product until you speak with your healthcare provider. In the statement released about the metformin recall, the FDA doesn’t recommend you stop taking metformin until speaking to your doctor, since stopping metformin could negatively affect patients with type 2 diabetes due to high blood sugar levels.
Viona Pharmaceuticals is reaching out to patients impacted by this metformin recall via FedEx Overnight mail as well as email.
Patients impacted by the recall are encouraged to contact Inmar Pharmaceutical Services by calling 1-855-249-3303, option 1; Monday – Friday (not including holidays), 9:00 am – 5:00 pm, EST.
There have been several recalls by pharmaceutical companies that make metformin hydrochloride, the most popular oral medication to treat type 2 diabetes.
The metformin recalls have been driven by high levels of the chemical N-nitrosodimethylamine (NDMA) found in certain batches of the extended-release tablets.
While low levels of NDMA are found in many processed foods, high exposure to NDMA over a prolonged period may increase your risk of cancer.
If you have drugs impacted by the metformin recall, you should contact your healthcare provider to arrange an alternative treatment. You can also contact the recall processor for the most recently recalled metformin at 1-855-249-3303.
I get mine from Kaiser do I have any concern???
Thanks for your comment. It would be best to consult with your healthcare provider to find out if your medication is affected.
Wishing you good health,
The Ben’s Natural Health Team